Hail, Crook
- When
- August 25, 5:50 PM MST
- Where
- Crook County, 3 mi ESE of Oshoto
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.563, -104.874
A severe thunderstorm developed over northeastern Campbell County and tracked southeast through portions of Crook County. The storm produced large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northeastern Campbell County and tracked southeast through portions of Crook County. The storm produced large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 4:20 PM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 520 PM MDT Sun Aug 25 2019 .DISCUSSION...(This Evening Through Sunday) Issued at 240 PM MDT Sun Aug 25 2019 Current surface analysis shows low pressure over western ND, with cold front extending south into northwest SD and the Black Hills area. Upper level analysis shows strong jet moving into the area from the west, with near zonal flow in place. Skies are mostly sunny to partly cloudy with temps generally in the upper 70s and 80s. KUDX radar still shows a few showers and embedded thunder over northwest SD, with some activity developing now over the Black Hills. Winds are northwesterly behind the front, east to southeast ahead of it. Active wx is expected across parts of the area late this afternoon and evening as the cold front and shortwave energy aloft move further east across the region. Best instability will remain east of the Black Hills toward central SD, up to 2000 j/kg MUCAPE, with sufficient shear for supercells late today along and east of the front. A severe thunderstorm watch has just been issued for far eastern parts of the forecast area until 03z. Stronger shear further west behind the front could combine with adequate instability for strong to marginally severe storms as well from far northeast WY through the Black Hills area this evening. Large hail, strong wind gusts, and locally heavy rainfall are possible with the strongest storms. Trailing upper level energy will continue to bring chances for showers and storms into the overnight. Much cooler and brisk conditions can be expected for the first half of the week as strong northwest flow aloft develops behind strengthening system to the northeast of the region. Gusty northwest winds can be expected during the late morning and afternoon hours on Monday and Tuesday across the SD plains. A few showers are possible Monday, especially over northwest SD and the Black Hills. Otherwise, mainly dry conditions for the first half of the week. Highs Monday and Tuesday will be in the upper 60s and 70s across the plains, with upper 50s and 60s over the Black Hills. Nighttime lows will drop into the mid 40s to mid 50s, with some 30s likely over the higher Black Hills Monday night and Tuesday night. A bit more seasonable temperatures will return midweek, but temps will generally stay below average into next weekend. Weak disturbances and another cold front toward the end of the week could bring a few showers and storms, but most areas will likely stay dry. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 518 PM MDT Sun Aug 25 2019 Scattered showers and thunderstorms are expected tonight. A few strong to severe storms are possible this evening. Areas of MVFR conditions are possible with any showers or storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 624 AM MDT Sun Aug 25 2019 SDZ014-032-043-044-046-047-049-261300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 624 AM MDT Sun Aug 25 2019 /724 AM CDT Sun Aug 25 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...TODAY AND TONIGHT A slight risk of severe thunderstorms is forecast for western and central South Dakota, east of a line from Faith to Wall to Martin. Large hail and damaging wind gusts are possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-261300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 624 AM MDT Sun Aug 25 2019 This Hazardous Weather Outlook is for northwestern and southwestern South Dakota...the Black Hills of South Dakota and Wyoming...and northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated severe thunderstorms are possible this afternoon and evening. The storms may produce large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 4 SSW DWTN RAPID CITY 44.03N 103.25W
08/25/2019 E60 MPH PENNINGTON SD NWS EMPLOYEE
&&
MESpecial Weather Statement National Weather Service Rapid City SD 557 PM MDT Sun Aug 25 2019 SDZ043-044-260030- Jackson SD-Bennett SD- 557 PM MDT Sun Aug 25 2019 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL JACKSON AND NORTHWESTERN BENNETT COUNTIES... At 557 PM MDT, Doppler radar was tracking a strong thunderstorm over Allen, or 11 miles northwest of Martin, moving east at 35 mph. Hail up to nickel size and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Allen and Hisle. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern South Dakota. LAT...LON 4323 10199 4332 10201 4347 10156 4326 10145 TIME...MOT...LOC 2357Z 250DEG 30KT 4329 10190 Trimarchi
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 23 WNW DWTN GILLETTE 44.38N 105.96W
08/25/2019 E60 MPH CAMPBELL WY MESONET
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 5 NNW DWTN GILLETTE 44.35N 105.54W
08/25/2019 M71 MPH CAMPBELL WY ASOS
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 2 SW DWTN GILLETTE 44.27N 105.54W
08/25/2019 CAMPBELL WY TRAINED SPOTTER
2 INCH DIAMETER TREE BRANCHES BROKEN OFF
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 5 W DOWNTOWN GILLETTE 44.30N 105.60W
08/25/2019 U0.50 INCH CAMPBELL WY PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0636 PM HAIL 9 W DOWNTOWN GILLETTE 44.24N 105.67W
08/25/2019 U1.00 INCH CAMPBELL WY PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The strong winds downed some tree branches. Dime sized hail also fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846558, 846559.